West Virginia, 2003

Damaging Wind and Lightning Strikes in West Virginia, August 27, 2003

August 27, 2003 · NWS LWX · 3 events in 3 counties and zones

An area of thunderstorms with high winds and frequent lighting moved through the Eastern Panhandle on the evening of the 27th. In Mineral County, trees and power lines were downed in Piedmont.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of thunderstorms with high winds and frequent lighting moved through the Eastern Panhandle on the evening of the 27th. In Mineral County, trees and power lines were downed in Piedmont. In Hampshire County, a home caught fire in High View after being struck by lightning. The bolt traveled into the dryer vent where it started the fire after striking a well near the house. In Berkeley County, Marlowe Elementary School in Falling Waters was struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 2:00 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED AUG 27 2003

...SHORT TERM (TNGT AND THU)...

BUSY SHIFT TODAY WITH MONITORING STORMS THIS MORNING...THEN TRYING
TO FIGURE OUT WHAT WILL HAPPEN FOR THE REMAINDER OF THIS AFTERNOON
AND EVENING. SATL IMAGRY SHOWS IMPRESSIVE SVR STORM COMPLEX OVER
ERN-CNTRL OH...WITH LATEST REPORTS OF LARGE HAIL...2.75 IN...
COMING FROM EASTERN OH. THIS SVR COMPLEX IS HEADING EAST AND WHILE
THERE IS SOME QUESTION ON WHETHER IT WILL HOLD TOGETHER...THE
AIRMASS REMAINS UNSTABLE OVER ERN OH/WRN PA/NRN WV...WHICH SHOULD
SERVE AS A BREEDING GROUND FOR NEW THUNDERSTORM ACTIVITY. HAVE
ISSUED AN SPS REGARDING THIS.

THE WEATHER OVER THE CWA IS LIKE A TALE OF TWO CITIES. EARLIER
CONVECTIVE FROM THIS MORNING HAS STABLIZED THE AIRMASS ACROSS ABOUT
THE NRN HALF OF THE CWA WITH READINGS IN THE 70S/L80S...WHILE THE
SRN PORTION REMAINS VERY WARM...LOWER 90S...AND MOIST. MID-LEVEL CLD
DEBRIS HAS SET UP A WEAK DIFFERENTIAL HEATING BOUNDARY AND
THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT. FOR THAT REASON AND
THE PRESENCE OF THE ERN OH STORM COMPLEX...AND AFTER COORDN WITH
SPC...WILL LET WATCH STAND UNTIL 4 PM. HOWEVER...COULD ENVISION
ANOTHER SVR BOX FOR THE MID-ATLC LATER THIS AFTERNOON INTO EARLY
EVENING.

FOR TONIGHT...BEST POTENTIAL FOR CONVECTION WOULD BE EARLY ...BEFORE
MIDNIGHT...FOR WRN/SWRN PORTION OF CWA. WL KEEP SLGT CHC TRW UNTIL
ABOUT 05Z FOR THOSE AREAS. OTHERWISE...WL GO DRY FOR TONIGHT WITH
NOT MUCH CHANGE FROM PRVS PACKAGE...OTHER THAN SKY COVER AND TEMPS.

FOR THU...FRONT SHOULD BE THROUGH MOS OF THE CWA BY 12Z BUT THEN
STALL ACROSS THE SRN THIRD OF THE CWA. THEN THROUGH THE DAY ON
THU...NCEP GUIDNANCE FROM GFS/ETA SUGGEST SLOW MOVEMENT OF THE FRONT
BACK TO THE NORTH AS A WEAK WARM FRONT. IN FACT...MDL 85H FIELDS
SHOW THETA-E RIDGE JUST NORTH OF THE SFC FNT PSN THAT COULD ALLOW
FOR AFTN CONVECTION TO RE-FIRE ON THU AFTER 18Z. OTHER THAN THE WEAK
WARM FNT...IT WILL BE HARD TO PINPOINT WHERE CONVECTION WILL FIRE ON
THU...AND UPPER SUPPORT NOT QUITE AS GOOD AS LAST FEW DAYS. SO WL GO
SLGT CHANCE FOR POPS ON THU AFTN. NE PORTION OF CWA MIGHT REMAIN N
OF FNT ALL DAY...AND HENCE HAVE THE LEAST CHC OF PCPN ON THU UNDER
NE FLOW.

SMZ

.LONG TERM THURSDAY NIGHT THROUGH WEDNESDAY...
LONG HOLIDAY WEEKEND WILL BE RIDDLE WITH SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD AND THE ACTIVITY WILL CONTINUE INTO
EARLY NEXT WEEK.

DIGGING TROUGH OVER THE PLAINS ON FRIDAY WILL GRADUALLY MOVE EAST
WITH TIME. THE PROGRESSION OF THE TROUGH AND THE ASSOCIATED COLD
FRONT WILL BE SLOW AS THE TROUGH ENCOUNTERS THE H5 RIDGE CENTERED
OFF THE EAST COAST. BOUNDARY SLATED TO ENTER THE NORTHWEST ZONES ON
SATURDAY AND CONTINUE A SLOW TREK SOUTHWARD SUNDAY...BOUNDARY THEN
LIFTS BACK NORTH AS A WARM FRONT AS RIDGE EXPANDS SOUTHWEST. THEN
FRONT STARTS TO SAG SOUTH AGAIN MONDAY AND TUESDAY. BY WEDNESDAY
MOST OF THE ENERGY WILL BE EAST OF THE AREA...BUT MOISTURE WILL
STILL BE PLENTIFUL.

WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE
EXTENDED...EXPECT SLIGHT CHANCE THURSDAY NIGHT AND LATE WEDNESDAY.
AIRMASS NEVER REALLY DRIES OUT...AT TIMES PWATS ARE SLATED TO BE
OVER 2. AS PREVIOUSLY STATED HYDRO ISSUES MAY ARISE LATER.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 27, 10:30 AM EST, 3 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.
THE ATMOSPHERE IS MOIST AND VERY UNSTABLE...WITH VERY STRONG WINDS
ALOFT. SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON...PRODUCING
STRONG DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 27, 9:34 AM EST, 4 hours 26 minutes before
MDZ002-WVZ049-050-271530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT WED AUG 27 2003

AT 1030 AM EDT...DOPPLER RADAR IN STERLING INDICATED A LINE OF
STRONG THUNDERSTORMS MOVING THROUGH GARRETT COUNTY IN WESTERN
MARYLAND. THE LINE EXTENDED FROM MCHENRY TO GRANTSVILLE MARYLAND.
THIS LINE OF STORMS IS MOVING SOUTHEAST AT 45 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
FROSTBURG...LONACONING...WESTERNPORT...FORT ASHBY AND PIEDMONT AND
LOCATIONS IN WESTERN HAMPSHIRE COUNTY WILL BE AFFECTED BY THIS STORM
THROUGH 1130 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

SMZ
Local storm report, Aug 27, 10:44 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    LAVALE                    MD   WIND DAMAGE
08/27/03   ALLEGANY                       A FEW TREES DOWN.
Special weather statement, Aug 27, 1:45 PM EST, 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT WED AUG 27 2003

...STATUS OF SEVERE THUNDERSTORM WATCH NUMBER 900...

LATEST INDICATIONS ARE THAT THE MUCH OF THE AIRMASS OVER THE
MID-ATLANTIC REGION...PARTICULARLY OVER NORTHERN VIRGINIA AND
CENTRAL AND EASTERN MARYLAND...HAS STABILIZED AND HENCE IS LESS
CONDUCIVE TO THUNDERSTORM DEVELOPMENT. HOWEVER...OVER PORTIONS OF
WEST CENTRAL AND CENTRAL VIRGINIA AS WELL AS LOWER SOUTHERN
MARYLAND...THE AIRMASS REMAINS UNSTABLE AND THUNDERSTORMS ARE A
POSSIBILITY THROUGHOUT THE AFTERNOON AND EVENING.

FURTHER WEST...THE AIRMASS IS UNSTABLE AND CONDUCIVE TO THUNDERSTORM
FORMATION OVER EASTERN OHIO AND NORTHERN WEST VIRGINIA. AT 2:45 PM A
COMPLEX OF SEVERE STORMS WAS LOCATED OVER SOUTHEAST OHIO AND IS
MOVING TO THE EAST AT 30 MPH. THIS COMPLEX...IF IT HOLDS
TOGETHER...COULD AFFECT AREAS OF WESTERN MARYLAND AND THE EASTERN
WEST VIRGINIA PANHANDLE AFTER 4:00 PM AND PERHAPS REACH THE DC METRO
AREA SOMETIME BETWEEN 5:00 AND 7:00 PM.

IT APPEARS THE AREAS WITH THE BEST POTENTIAL TO EXPERIENCE SEVERE
WEATHER THIS AFTERNOON ARE AREAS TO THE SOUTH OF WINCHESTER...
MANASSAS AND ANNAPOLIS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

LR/SMZ

The radar

The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Berkeley

When
August 27, 2:00 PM EST
Where
Berkeley County, Falling Waters
Reported by
NEWSPAPER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Marlow Elementary School was struck by lightning. The time was estimated.

Thunderstorm Wind, Mineral

When
August 27, 3:18 PM EST
Where
Mineral County, Piedmont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.467, -79.050

Trees and power lines were downed.

Lightning, Hampshire

When
August 27, 5:30 PM EST
Where
Hampshire County, High View
Reported by
NEWSPAPER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

A home caught fire after being struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336221, 5336220, 5336222.